E-Cigarette, or Vaping, Associated Lung Injury (EVALI)
New: For DPHHS Emergency Rules, please visit:
Montana's Emergency Rules Temporarily Restricting the Sale of Flavored E-Cigarette Products.
Confirmed Cases and Deaths:
- As of February 18, 2020, 2,807 hospitalized lung injury cases associated with the use of e-cigarette, or vaping, products have been reported to CDC from 50 states, the District of Columbia, and 2 U.S. territories (Puerto Rico and U.S. Virgin Islands).
- 68 deaths have been confirmed in 29 states and the District of Columbia. Ages ranging from 17-75 years old.
- As of February 18, 2020, the Montana Department of Public Health and Human Services (DPHHS) has confirmed 8 cases in Montana, which includes 1 death.
- While Emergency Department visits associated with possible EVALI have declined, they have not returned to levels before June 2019 and EVALI remains a concern.
Refrain from using all e-cigarette, or vaping products is strongly recommended while the investigation continues. More information available on the CDC site.
Patients presented with:
- Respiratory symptoms including cough, shortness of breath, and fatigue.
- Symptoms worsened over a period of days or weeks before admission to the hospital.
Other symptoms reported by some patients included:
- Chest pain,
- Weight loss,
- Nausea and Diarrhea.
Contact your healthcare provider: If you or someone you know is experiencing any of these symptoms. If it is a medical emergency call 9-1-1 or the Poison Control Center (1-800-222-1222). Additional provider-specific guidance available.
Healthcare providers notify your local health department if treating patients with recent e-cigarette use and respiratory illness and who present similarly to cases described by clinicians in Illinois, Wisconsin and North Carolina.
Detailed Information on Investigation
No one compound or ingredient has been identified in all patients. All patients have reported vaping in the weeks and months prior to illness. Products used by patients may contain THC, CBD, nicotine, flavors and other chemicals. THC is present in most of the samples tested by FDA to date.
CDC has identified vitamin E acetate as a chemical of concern. Vitamin E acetate is used as an additive, most notably as a thickening agent in THC-containing e-cigarette, or vaping, products. While it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals of concern to EVALI. Many different substances and product sources are still under investigation, and it may be that there is more than one cause of this outbreak. The only way to assure that you are not at risk while the investigation continues is to refrain from use of all e-cigarette, or vaping, products.
To report concerns about a tobacco or e-cigarette product, contact the Federal Food and Drug Administration through the FDA Safety Reporting Portal.
Need Help Quitting?
DPHHS Media Statements
Prevention Materials on E-cigarettes and Vaping
DPHHS Public Information Officer